Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

No strength in legs, cannot walk, no muscle movement. Had pneumonia. Is this reaction to antibiotics?

User rating for this question
Very Good
Answered by

Oncologist, Surgical
Practicing since : 2008
Answered : 576 Questions
My husband has always had strength in his legs. He was admitted to hospital on a Thursday with pneumonia and by Saturday hehad lost strength in his leg. He now says he has no control of his legs. He says he wants to move them but says he can't feel his muscle movement. He is over his pneumonia, but cannot walk. Do you have any answer or even a suggestion as to what kind of specialist he should see? He is still in hospital _ 5th day. Would this be any kind of reaction to antibiotic. He can sit in a chair and lift his legs up some, tighten his thigh muscles, and move his legs up and down and back and forth. He cannot stand and get them moving to walk. I don't know what other info you need.
Posted Tue, 14 May 2013 in Brain and Spine
Answered by Dr. Rohan Khandelwal 4 hours later
Dear Ma'am,

Sorry to hear about your husbands condition. This weakness is not a side effect of the antibiotic but can be explained by two causes. Either he has suffered from a stroke during his stay in the hospital (this can be due to hypertension or any cardiac problem). Another cause of this problem is due to Guillian Barre syndrome...this is a cause of ascending paralysis which is caused following an episode of pneumonia or diarrhoea. Fortunately this is a self limiting condition and gradually resolves over a period of time. It might require treatment with immunoglobulins though.
The best doctor to consult would be a neurologist.

Hope he gets well soon. Please feel free to clarify any other query.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor